Alert archive / Georgia / Tornado Warnings in 2002

Tornado Warning 21, NWS Jacksonville, FL

December 24, 2002Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at Dec 24, 2002, 10:08 AM EST for Coffee County, Georgia. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2002, 10:08 AM EST (15:08 UTC)
Expired
Dec 24, 2002, 11:45 AM EST
In force
97 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Coffee County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 24, 9:20 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WFUS52 KJAX 241508
TORJAX
GAC069-241545-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1008 AM EST TUE DEC 24 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1045 AM EST

* AT 958 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  AMBROSE...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1045 AM EST...
  BROXTON AND AMBROSE...
  DOUGLAS...
  WEST GREEN...
  NICHOLLS...

PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM. 

LAT...LON 3166 8309 3145 8308 3143 8263 3164 8262
$$

SHASHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 24, 9:45 AM EST, 23 minutes earlier.

Area forecast discussion, Dec 24, 9:45 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST TUE DEC 24 2002

WILL UPDATE ZONES TO INCLUDE TORNADO WATCH NUMBER 806. WILL ALSO
BEEF UP DAMAGING WINDS WORDING IN WATCH AREA AND INCREASE WINDS A
BIT. LOOKS TO BE A VERY BUSY DAY WITH STRONG LOW LEVEL JET TO BE
ACROSS THE AREA THROUGH MUCH OF THE DAY...50KTS AT 1KFT ON 12Z KTLH
SOUNDING. STRONG BOW ECHO CURRENTLY MOVING RAPIDLY ACROSS SOUTH
GEORGIA.

MARINE...WILL UPDATE COASTALS TO REMOVE LOWER WIND RANGES. OTHERWISE
NO CHANGES.

.JAX...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.

CAMP/SHASHY
Hazardous weather outlook, Dec 24, 9:52 AM EST, 16 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
952 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
TORNADO WATCH IS IN EFFECT THROUGH 2 PM EST FOR ALL OF SOUTHEAST
GEORGIA AND PORTIONS OF NORTHEAST FLORIDA. IN NORTHEAST FLORIDA THIS
WATCH INCLUDES BAKER...CLAY...DUVAL...NASSAU...PUTNAM...ST JOHNS...
ALACHUA BRADFORD...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...AND
UNION. THE TORNADO WATCH ALSO INCLUDES THE ADJACENT COASTAL WATERS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

RADARS SHOW A LINE OF STORMS OVER SOUTH GEORGIA MOVING EAST AT 40 TO
50 MPH WITH STRONG WINDS AND THE POTENTIAL TO PRODUCE TORNADOES.
BE ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO SEEK
SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION. MARINERS...YOU
ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF HAZARDOUS WEATHER
APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
EVENT.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
MORNING FREEZING TEMPERATURES ARE POSSIBLE THURSDAY THROUGH SATURDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Dec 24, 9:49 AM EST, 19 minutes before
GAZ132-133-149-163-241510-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
949 AM EST TUE DEC 24 2002

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING
COUNTIES...COFFEE...ATKINSON...CLINCH AND JEFF DAVIS.

AT 949 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 25 MILES NORTHWEST OF
DOUGLAS...MOVING EAST AT 40 TO 50 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PRIDGEN...DOUGLAS...BROXTON...SNIPESVILLE...WEST GREEN...NICHOLLS
AND DENTON THROUGH 1015 AM EST. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 10:15 AM ESTTornado WarningJAXAtkinson30 min
Dec 24, 10:23 AM ESTTornado WarningJAXJeff Davis67 min
Dec 24, 10:28 AM ESTTornado WarningJAXClinch32 min
Dec 24, 10:38 AM ESTTornado WarningJAXBacon67 min
Dec 24, 10:45 AM ESTTornado WarningJAXWare90 min
Dec 24, 10:50 AM ESTTornado WarningJAXAppling100 min
Dec 24, 11:01 AM ESTTornado WarningJAXClinch, Ware89 min
Dec 24, 11:17 AM ESTTornado WarningJAXCharlton118 min
Dec 24, 11:26 AM ESTTornado WarningJAXBrantley, Pierce34 min
Dec 24, 11:34 AM ESTTornado WarningJAXWayne2 hr
Dec 24, 11:39 AM ESTTornado WarningJAXCamden, Glynn2 hr
Dec 24, 12:02 PM ESTTornado WarningJAXCamden118 min

Nearby

Tornado Warnings in Georgia, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.